Florida, 2023

Hail in Florida, March 13, 2023

March 13, 2023 · NWS MLB · 1 event in 1 county or zone

A strong thunderstorm ahead of a cold front produced one inch hail in Saint Cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A strong thunderstorm ahead of a cold front produced one inch hail in Saint Cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 13, 9:14 AM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 13, 9:14 AM EST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1014 AM EDT Mon Mar 13 2023

...New UPDATE, MARINE, AVIATION...

.UPDATE...
Issued at 1007 AM EDT Mon Mar 13 2023

...Strong to Marginally Severe Storms Today with Cold Front
Passage...

Active on MLB WSR-88D radar this morning as the initial convective
band way out ahead of a cold front moved into the northern part of
the CWA early this morning. Currently, this convective band is
slowly moving southward and weakening as the showers and storms push
eastward. However, these showers and storms are expected to
strengthen/redevelop late this morning and into early afternoon
across central and southern portions of the CWA with daytime
heating. Model consensus continues to show the main convective line
along the cold front moving in late morning/early afternoon across
the northern part of east central Florida, and steadily moving
southward through the day, eventually merging with the
redeveloped/strengthened initial convective band across the southern
portion of the CWA.

The 10Z XMR sounding continues to show a favorable environment for
strong to marginally severe storms, with sufficient instability
(MUCAPE a little over 1500 J/kg), decent shear (SFC-6km shear around
50 KT), and cooler temperatures aloft (temperature at 500mb around -
10.5 C). The main storm hazards today will be strong to damaging
winds of 40-60 mph, hail of 1 inch in diameter, locally heavy
rainfall, and occasional to frequent lightning strikes. A tornado or
two can not be ruled out, especially along and north of the I-4
corridor given the presence of helicity. The Storm Prediction
Center (SPC) has outlined east central Florida in a MARGINAL risk
for severe weather today.

Otherwise, expect warm, breezy and cloudy conditions today.
Southwest winds around 10-15 mph with higher gusts this morning will
veer west to northwest behind the frontal passage. Despite the
frontal passage, temperatures today will still be warm. Afternoon
highs will be in upper 70s to low 80s across the north, and mid to
upper 80s across the south. Forecast remains on track with only
minor adjustments to account for update in models.

&&

.MARINE...
Issued at 1007 AM EDT Mon Mar 13 2023

Poor to hazardous boating conditions today. Southwest winds around
15 KT this morning will increase and veer to the north (speeds
around 20 KT) this afternoon as a cold front pushes through the
local area. Seas 3-5 ft this morning will build to 4-6 ft this
afternoon and 6-8ft in the Gulf Stream overnight. A Small Craft
Advisory is in effect for all the offshore waters beginning at 8 PM
tonight. Cautionary headlines will be needed for all waters today
due to long period swells, and across all the nearshore waters
tonight for seas up to 6 ft. Scattered to numerous showers and
scattered lightning storms are expected today across the local
waters, first starting across the northern waters (Brevard
northward) this morning and then shifting across the south in the
afternoon as the cold front moves southward.

&&

.AVIATION...
(12Z TAFS)
Issued at 1007 AM EDT Mon Mar 13 2023

Low clouds prevail through the afternoon generally at or just above
MVFR thresholds. IFR/MVFR CIGs/VIS possible in stronger convection
today. Iso/Sct showers/storms this morning in initial convective band
out ahead of approaching front. The main convective band along the
front will then move in from north to south this afternoon through
early evening. Included VCTS from MLB-ISM northward starting at 15Z
and then from VRB southward starting around 18Z. Shower and storms
diminishing from north to south through the afternoon, clearing the
Treasure Coast by early evening. Southwest winds around 12 KT with
gusts 20-25 KT possible will veer northwest behind the frontal
passage.

&&

.FIRE WEATHER...
Issued at 253 AM EDT Mon Mar 13 2023

Tue-Fri...For min RH values there will be some 20s/30s across the
interior on these days and 40s/50s along the immediate coast, with
Tue aftn the driest at the moment. The last frontal passage, Mon
night, will promote NW/N flow into Wed, then a gradual transition to
onshore flow Wed aftn into late week. The airmass as a whole will
remain fairly dry. 20FT winds will approach 7-12 mph (higher gusts)
areawide during this time. Precip is not forecast for most in this
period. The next organized low pressure system will not arrive until
at least Sat. Fire sensitivity will remain enhanced.

&&

.PREVIOUS DISCUSSION....

Today and Tonight...SPC has highlighted east central Florida in a
Marginal risk of severe weather today as a cold front moves
southward across the area. KMLB radar imagery as of 430 AM shows a
line of showers and thunderstorms beginning to enter Volusia
county. This activity will continue to move southward ahead of the
surface feature as the front sinks into north Florida. The front
is expected to be draped across northeast Florida by daybreak with
an initial line of prefrontal precip moving across Lake and
Volusia counties. The initial line of convection will continue to
move southward through the afternoon with CAM models indicating a
second line of convection organizing in the early afternoon. 06Z
hrrr guidance indicates the initial line of showers and isolated
storms reaching Melbourne/ central Osceola county around 15Z and
reaching the Treasure Coast counties by late afternoon. A second
line of convection is indicated to move across Lake and Volusia
counties around 18Z, moving southward through the remainder of the
afternoon. Shower activity should decrease and diminish from
north to south clearing the Treasure Coast into the evening hours.

RAP13 sounding analysis shows a linear profile with mid level winds
in excess of 50kts. Afternoon surface CAPE appears most favorable
from Melbourne southward ( > 2,000 J/kg) where there is opportunity
for surface heating before cloud cover begins to build. Hazards with
any strong to marginally severe storms that develop include strong
to locally damaging wind gusts of 40-60 mph, hail up to 1", and
locally heavy rainfall. Although the linear sounding profile is
generally unfavorable, an isolated tornado this afternoon can not be
ruled out.

Tue/Tue night...Noticeably drier and cooler behind the
front. Dry conditions with critically low min RH values across
the interior Tue afternoon. NW/N winds will approach 10-15 mph
with higher gusts during the day esp along the coast. Max temps
will only recover into the M-U60s Volusia/N. Brevard counties, and
near 70 to L70s across the I-4 corridor, with L-M70s southward,
except U70s surrounding Lake Okeechobee. A little cooler Tue night
with mins in the M-U40s north/west of I-4 and generally L-M50s
elsewhere, except U50s to L60s across the barrier islands.

Wed-Sun...High pressure continues to build south into the region.
Mid-level shortwave trough traverses the Gulf of Mexico and FL
peninsula through early Wed, but latest medium range model
guidance continues to trend southward with any precip, but cannot
rule out an isolated shower across Martin/St. Lucie counties and
the adjacent coastal waters. The next front is poised to move
into/across the area on Sat-Sat night with a return to showery
precip and perhaps isolated thunder. While it appears the front
will make it into the southern peninsula, overrunning moisture
will remain over the area and both medium range models now suggest
an area of low pressure will develop over the southern Gulf and
travel up the former front as it advances back northward. This
scenario would promote additional convection Sun aftn/Sun night
across the area though some timing/placement/strength issues will
remain until models get a better grasp of the situation. Low
confidence for this far in the extended for now. Have not added
storms into the Sat/Sun timeframe (grids/zones) just yet, but this
may be coming soon with further confidence.

A tad bit cooler on Wed with a warming trend through the end of the
work-week and Sat, then potentially another cool-down, post-frontal
on Sun. Maxes in the 80s return for Fri/Sat. Cooler mins continue
Wed overnight into Thu morning with 40s across much of the interior,
50s on Fri morning areawide, L60s for Sat morning, then 50s to L60s
into Sun morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  49  65  48 /  70   0   0   0
MCO  80  54  70  49 /  70  10   0   0
MLB  84  57  72  53 /  70  30   0   0
VRB  86  57  74  53 /  70  40   0   0
LEE  80  52  70  46 /  70   0   0   0
SFB  79  52  69  47 /  70  10   0   0
ORL  81  54  71  50 /  70  10   0   0
FPR  87  60  73  55 /  70  50   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 5 AM Tuesday to 11 PM EDT Wednesday
     for AMZ555.

     Small Craft Advisory from 8 PM this evening to 11 PM EDT
     Wednesday for AMZ570-572-575.

&&

SHORT TERM/AVIATION...Watson
IMPACT WX/RADAR....Sedlock
DSS/RADAR...Haley
Hazardous weather outlook, Mar 13, 9:41 AM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1041 AM EDT Mon Mar 13 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-140300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1041 AM EDT Mon Mar 13 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous rain showers and scattered lightning storms
expected today in association with a strong cold front that will
sweep through east central Florida today. Some strong to
marginally severe storms are forecast. The main threats will be
strong to damaging wind gusts of 40 to 60 mph, hail of 1 inch in
diameter, locally heavy rainfall that could lead to localized
flooding of low lying or urban areas, and occasional to frequent
strikes. A tornado or two can not be ruled out, especially along
and north of the I-4 corridor.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms are expected to move southward across
the area today, and will be capable of producing wind gusts of 35
knots or greater on inland lakes, the Intracoastal Waterway, and
adjacent Atlantic waters

.WIND AND SEA IMPACT...
North winds around 20 kts behind the front will cause seas to become
hazardous across the offshore waters this evening with seas
increasing to 7 ft. Conditions will be poor across all the waters
today. The near shore waters will remain poor tonight, with the
nearshore waters of the Treasure coast becoming hazardous late
tonight.

.RIP CURRENT IMPACT...
A high risk of life threatening rip currents remains at east
central Florida beaches. Entering the water is not advised.

.WATERSPOUT IMPACT...
Conditions will be marginally favorable for the development of
waterspouts generally from Melbourne northward.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
The risk for life threatening rip currents is expected to remain
high at area beaches Tuesday and into early next week.

Hazardous boating conditions will continue into Tuesday as seas of
7 to 8 feet build across the Gulf stream.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Law/Watson

In the hours before

Local storm report, Mar 13, 11:33 AM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1233 PM EDT MON MAR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     TSTM WND GST     SANFORD AIRPORT         28.78N  81.24W
03/13/2023  M46 MPH          SEMINOLE           FL   ASOS

            THE AWOS AT SANFORD INTERNATIONAL AIRPORT (KSFB)
            MEASURED A WIND GUST OF 40KT/46MPH FROM THE NORTHWEST.

&&

EVENT NUMBER MLB2300014

HALEY
Local storm report, Mar 13, 11:41 AM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1241 PM EDT MON MAR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND GST     4 SW KENNEDY SPACE CENT 28.52N  80.70W
03/13/2023  M56 MPH          BREVARD            FL   OTHER FEDERAL

            USSF TOWER 805 MEASURED A WIND GUST OF 49KT/56MPH FROM
            THE WEST-SOUTHWEST.

&&

EVENT NUMBER MLB2300015

HALEY
Local storm report, Mar 13, 12:37 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
137 PM EDT MON MAR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND GST     25 ENE PORT CANAVERAL   28.51N  80.19W
03/13/2023  M45 MPH          AMZ572             FL   BUOY

            NOAA BUOY 41009 20NM EAST OF CAPE CANAVERAL MEASURED A
            WIND GUST OF 39KT/45MPH FROM THE WEST.

&&

EVENT NUMBER MLB2300016

DKW
Special weather statement, Mar 13, 1:21 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
221 PM EDT Mon Mar 13 2023

FLZ547-647-747-131845-
Southern Brevard Barrier Islands FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-
221 PM EDT Mon Mar 13 2023

...A strong thunderstorm will impact portions of southeastern Brevard
County through 245 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melbourne, moving east at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Indialantic and Merritt Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2802 8075 2820 8075 2821 8056 2819 8056
      2805 8050 2804 8049
TIME...MOT...LOC 1821Z 271DEG 17KT 2811 8067

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Sedlock
Special weather statement, Mar 13, 1:35 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
235 PM EDT Mon Mar 13 2023

FLZ053-131915-
Osceola FL-
235 PM EDT Mon Mar 13 2023

...A strong thunderstorm will impact portions of northeastern Osceola
County through 315 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Cloud, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kissimmee, Saint Cloud, Buena Ventura Lakes, East Lake Toho and
Holopaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2834 8137 2834 8086 2831 8086 2810 8087
      2814 8137
TIME...MOT...LOC 1835Z 274DEG 34KT 2823 8128

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sedlock
Local storm report, Mar 13, 1:43 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
243 PM EDT MON MAR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     MELBOURNE AIRPORT       28.10N  80.64W
03/13/2023  M40 MPH          BREVARD            FL   ASOS

            THE ASOS AT MELBOURNE INTERNATIONAL AIRPORT (KMLB)
            MEASURED A WIND GUST OF 35KT/40MPH FROM THE NORTHWEST.

&&

EVENT NUMBER MLB2300017

DKW

The radar

The Melbourne radar (KMLB), 63 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Osceola

When
March 13, 1:45 PM EST
Where
Osceola County, 2.16 mi SSW of St Cloud
Measured
1 in hail
Reported by
Social Media
Coordinates
28.220, -81.290

Public report via social media of one inch hail in Saint Cloud.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082010.